A topological criterion for group decompositions

Research output: Contribution to journalArticle

2 Scopus citations

Abstract

Given a connected Lie group G and a closed connected subgroup H of G we prove a necessary and sufficient condition that G decomposes into the Cartesian product of H with G/H is that a similar decomposition holds for the maximal compact subgroups of G and H. Our criterion is applied to the three series of groups for which G/H is SO0(p, q)/SO0(p, q − 1), SU(q+ 1, q + 1)/S[U(q + 1,q) × U/(1)], and SU(q+1, q+1)/SL(n, C)⋊H(n) (p, q ⋟ 1), and we list the values of p and q for which G ≅ H × G/H in each of the three cases. We describe certain decompositions for some of the groups. We show the usefulness of our criterion in obtaining a characterization of the space of differentiable vectors for a unitary induced group representation, and, finally, we show by example of SU(2, 2), how the asymptotic properties of certain function spaces for induced group representations are readily obtained using our results. Our results should be of interest to those working in de Sitter and conformal field theories.

Original languageEnglish (US)
Pages (from-to)285-298
Number of pages14
JournalMathematical Proceedings of the Cambridge Philosophical Society
Volume103
Issue number2
DOIs
Publication statusPublished - Jan 1 1988

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Mathematics(all)

Cite this